Differential Galois theory of linear difference equations. (English) Zbl 1163.12002

The authors prove hypertranscendency properties for solutions of linear difference and \(q\)-difference equations (like the Gamma function, a result due to Hölder); and, more generally, properties of differential-algebraic independence for families of such solutions. This is in the line of previous work by the first author. For this, they develop a Galois theory of difference and \(q\)-difference equations based on differential algebraic groups and on parameterized differential Galois theory, as studied in a previous work by the second author and P. Cassidy [Differential equations and quantum groups. IRMA Lect. Math. Theor. Phys. 9, 113–155 (2007; Zbl 1104.00017)].


12H05 Differential algebra
39A10 Additive difference equations
33B15 Gamma, beta and polygamma functions
33D15 Basic hypergeometric functions in one variable, \({}_r\phi_s\)
39A12 Discrete version of topics in analysis


Zbl 1104.00017


RatDiff; Maple
Full Text: DOI arXiv


[1] Abramov, S.A.: The rational component of the solution of a first order linear recurrence relation with rational right hand side. Ž. Vyčisl. Mat. i Mat. Fiz. 15(4), 1035–1039, 1090 (1975) · Zbl 0326.65069
[2] Abramov, S.A., Zima, E.V.: D’Alembert solutions of inhomogeneous linear equations (differential, difference and otherwise). In: Proceedings of the 1996 International Symposium on Symbolic and Algebraic Computation, pp. 232–239. ACM Press, New York (1996) · Zbl 0966.34005
[3] André Y.: Différentielles non commutatives et théorie de Galois différentielle ou aux différences. Ann. Sci. École Norm. Sup. (4) 34(5), 685–739 (2001)
[4] Bank S., Kaufman R.: A note on Hölder’s theorem concerning the gamma function. Math. Ann. 232, 115–120 (1978) · Zbl 0359.33001
[5] Barkatou M.A.: On rational solutions of systems of linear differential equations. J. Symb. Comput. 28(4/5), 547–568 (1999) · Zbl 0943.34008
[6] Bronstein M.: On solutions of linear ordinary differential equations in their coefficient field. J. Symb. Comput. 13(4), 413–440 (1992) · Zbl 0752.34009
[7] Bronstein M.: On solutions of linear ordinary difference equations in their coefficient field. J. Symb. Comput. 29(6), 841–877 (2000) · Zbl 0961.12004
[8] Bronstein M., Li Z., Wu M.: Picard–Vessiot extensions for linear functional systems. In: Kauers, M.(eds) Proceedings of the 2005 International Symposium on Symbolic and Algebraic Computation (ISSAC 2005), pp. 68–75. ACM Press, New York (2005) · Zbl 1360.12005
[9] Cassidy P.J.: Differential algebraic groups. Am. J. Math. 94, 891–954 (1972) · Zbl 0258.14013
[10] Cassidy P.J.: The differential rational representation algebra on a linear differential algebraic group. J. Algebra 37(2), 223–238 (1975) · Zbl 0318.12105
[11] Cassidy P.J.: The classification of the semisimple differential algebraic groups and the linear semisimple differential algebraic Lie algebras. J. Algebra 121(1), 169–238 (1989) · Zbl 0678.14011
[12] Cassidy P.J., Singer M.F.: Galois theory of parameterized differential equations and linear differential algebraic groups. In: Bertrand, D., Enriquez, B., Mitschi, C., Sabbah, C., Schaefke, R.(eds) Differential Equations and Quantum Groups. IRMA Lectures in Mathematics and Theoretical Physics, vol 9, pp. 113–157. EMS Publishing House, Zurich (2006)
[13] Carmichael R.D.: On transcendentally transcendental functions. Trans. A.M.S. 14(3), 311–319 (1913) · JFM 44.0461.03
[14] Chatzidakis Z., Hardouin C., Singer M.F. et al.: On the Definition of Difference Galois Groups. In: Chatzidakis, Z.(eds) Model Theory with applications to algebra and analysis I., pp. 73–109. Cambridge University Press, Cambridge (2008) · Zbl 1234.12005
[15] Etingof P.I.: Galois groups and connection matrices of q-difference equations. Electron. Res. Announc. Am. Math. Soc. 1(1), 1–9 (1995) (electronic) · Zbl 0844.12004
[16] Hardouin, C.: Hypertranscendance et groupes de Galois aux différences. arXiv:math.RT/0702846v1 (2006)
[17] Hardouin, C.: Hypertranscendance des systèmes diagonaux aux différences. Compositio Mathematica (2008, in press) · Zbl 1183.39005
[18] Hardouin, C., Singer, M.F.: Differential independence of solutions of a class of q-hypergeometric difference equations. Maple worksheet available at http://www4.ncsu.edu/\(\sim\)singer/ms_papers.html (2007)
[19] Hausdorff F.: Zum Hölderschen Satz über {\(\Gamma\)}(x). Math. Ann. 94, 244–247 (1925) · JFM 51.0276.05
[20] Hendriks P.A.: An algorithm for computing the standard form for second order linear q-difference equations. J. Pure Appl. Math. 117–118, 331–352 (1997) · Zbl 0877.12004
[21] Hoeij M.: Rational solutions of linear difference equations. In: Gloor, O.(eds) Proceedings of ISSAC’98, pp. 120–123. ACM Press, New York (1998) · Zbl 0919.65088
[22] van Hoeij, M.: Finite singularities and hypergeometric solutions of linear recurrence equations. J. Pure Appl. Algebra, 139(1–3), 109–131 (1999). Effective methods in algebraic geometry (Saint-Malo, 1998) · Zbl 0933.39041
[23] Hölder O.: Über die Eigenschaft der Gamma Funktion keiner algebraische Differentialgleichung zu genügen. Math. Ann. 28, 248–251 (1887)
[24] Ishizaki K.: Hypertranscendency of meromorphic solutions of linear functional equation. Aequ. Math. 56, 271–283 (1998) · Zbl 0932.39020
[25] Kaplansky I.: An Introduction to Differential Algebra, 2nd edn. Hermann, Paris (1976) · Zbl 0083.03301
[26] Karr M.: Theory of summation in finite terms. J. Symb. Comput. 1(3), 303–315 (1985) · Zbl 0585.68052
[27] Kolchin E.R.: Algebraic groups and algebraic dependence. Am. J. Math. 90, 1151–1164 (1968) · Zbl 0169.36701
[28] Kolchin E.R.: Differential Algebra and Algebraic Groups. Academic Press, New York (1976) · Zbl 0366.60015
[29] Matusevich L.F.: Rational summation of rational functions. Beiträge Algebra Geom. 41(2), 531–536 (2000) · Zbl 1007.12007
[30] Moore E.H.: Concerning transcendentally transcendental functions. Math. Ann. 48, 49–74 (1897) · JFM 27.0307.01
[31] Ostrowski A.: Zum Hölderschen Satz über {\(\Gamma\)}(x). Math. Ann. 94, 1–13 (1925) · JFM 51.0276.06
[32] Ovchinnikov, A.: Tannakian approach to linear differential algebraic groups. arXiv:math.RT/ 0702846v1 (2007)
[33] Ovchinnikov, A.: Tannakian categories, linear differential algebraic groups, and parameterized linear differential equations. arXiv:math.RT/0703422v1 (2007)
[34] Paule P.: Greatest factorial factorization and symbolic summation. J. Symb. Comput. 20(3), 235–268 (1995) · Zbl 0854.68047
[35] Petkovsek, M., Wilf, H., Zeilberger, D.: A=B. A. K. Peters, Wellsely, Massachusets (1996)
[36] Praagman C.: Fundamental solutions for meromorphic linear difference equations in the complex plane, and related problems. J. Reine Angew. Math. 369, 101–109 (1986) · Zbl 0586.30024
[37] van der Put M., Singer M.F.: Galois Theory of Difference Equations. Lecture Notes in Mathematics, vol. 1666. Springer, Heidelberg(1997) · Zbl 0930.12006
[38] van der Put M., Singer M.F.: Galois Theory of Linear Differential Equations. Grundlehren der mathematischen Wissenshaften, vol. 328. Springer, Heidelberg (2003) · Zbl 1036.12008
[39] Roques J.: Galois groups of basic hypergeometric equations. Pac. J. Math. 235(2), 303–322 (2008) · Zbl 1153.39026
[40] Rosenlicht M.: The rank of a Hardy field. Trans. Am. Math. Soc. 280(2), 659–671 (1983) · Zbl 0536.12015
[41] Rubel L.A.: A survey of transcendentally transcendental functions. Am. Math. Mon. 96(9), 777–788 (1989) · Zbl 0719.12006
[42] Schneider, C.: Symbolic Summation in Difference Fields. Ph.D. Thesis, RISC, J. Kepler University Linz, May 2001. (published as Technical report no. 01-17 in RISC Report Series.)
[43] Schneider C.: A collection of denominator bounds to solve parameterized linear difference equations in {\(\Pi\)}{\(\Sigma\)}-extensions. An. Univ. Timişoara Ser. Mat.-Inform. 42(Special issue 2), 163–179 (2004) · Zbl 1112.68139
[44] Schneider, C.: Parameterized telescoping proves algebraic independence of sums. In: Proceedings of the 19th international conference on formal power series and algebraic combinatorics, FPSAC’07, pp. 1–12 (2007)
[45] Seidenberg A.: Some basic theorems in differential algebra (characteristic p, arbitrary). Trans. Am. Math. Soc. 73, 174–190 (1952) · Zbl 0047.03502
[46] Seidenberg A.: Abstract differential algebra and the analytic case. Proc. Am. Math. Soc. 9, 159–164 (1958) · Zbl 0186.07502
[47] Seidenberg A.: Abstract differential algebra and the analytic case. II. Proc. Am. Math. Soc. 23, 689–691 (1969) · Zbl 0186.07503
[48] Umemura, H.: Galois theory and Painlevé equations. In: Delabaere, É., Loday-Richaud, M. (eds.) Théories Asymptotiques et Équations de Painlevé, Numéro 14, Séminaires & Congrès, pp. 299–340, Société Mathématique de France (2006)
[49] Waterhouse W.C.: Introduction to Affine Group Schemes. Graduate Texts in Mathematics, vol. 66. Springer, New York (1979) · Zbl 0442.14017
[50] Wu, M.: On Solutions of Linear Functional Systems and Factorization of Modules over Laurent-Ore Algebras. Ph.D. Thesis, Chinese Academy of Sciences and l’Université de Nice-Sophia Antipolis (2005)
[51] Zariski O., Samuel P.: Commutative Algebra, vol. 1. D. Nostrand, Princeton (1956)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.